Alert archive / Mississippi / Tornado Warnings in 2008

Tornado Warning 30, NWS New Orleans, LA

February 22, 2008Pike County, Mississippi

NWS New Orleans, LA issued this tornado warning at Feb 22, 2008, 3:48 AM CST for Pike County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2008, 3:48 AM CST (09:48 UTC)
Expired
Feb 22, 2008, 4:15 AM CST
In force
27 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 8:54 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.8 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-349 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 220948
TORLIX
MSC113-221015-
/O.NEW.KLIX.TO.W.0030.080222T0948Z-080222T1015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
348 AM CST FRI FEB 22 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN PIKE COUNTY IN SOUTHERN MISSISSIPPI...
  THIS INCLUDES THE CITY OF MCCOMB...

* UNTIL 415 AM CST

* AT 347 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MCCOMB...
  MOVING NORTHEAST AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL PIKE COUNTY AT 400 AM CST

THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 AM CST FRIDAY MORNING FOR
SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3121 9026 3112 9048 3125 9055 3130 9055
      3138 9039 3137 9037 3137 9026 3136 9026
TIME...MOT...LOC 0948Z 243DEG 44KT 3125 9043

$$

24
1 follow-up statement
000 
WWUS54 KLIX 221013
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
413 AM CST FRI FEB 22 2008

MSC113-221023-
/O.EXP.KLIX.TO.W.0030.000000T0000Z-080222T1015Z/
PIKE MS-
413 AM CST FRI FEB 22 2008

...THE TORNADO WARNING FOR NORTHERN PIKE COUNTY WILL EXPIRE AT 415 AM
CST...

THIS STORM HAS MOVED OUT OF PIKE COUNTY AND WEAKENED. THIS SHOULD 
END THE SEVERE WEATHER THREAT FOR TODAY. 

LAT...LON 3121 9026 3112 9048 3125 9055 3130 9055
      3138 9039 3137 9037 3137 9026 3136 9026
TIME...MOT...LOC 1013Z 243DEG 44KT 3139 9011

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Feb 21, 9:33 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Feb 21, 9:33 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
933 PM CST THU FEB 21 2008

.UPDATE...
UPDATED ZONES TO INCLUDE TORNADO WATCH NUMBER 72 WHICH INCLUDES
PORTIONS OF SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI GENERALLY
ALONG AND NORTH OF A LINE FROM MORGAN CITY TO HAMMOND TO BOGALUSA.
MORE INFORMATION ON THE POTENTIAL FOR SEVERE WEATHER CAN BE FOUND
IN THE HAZARDOUS WEATHER OUTLOOK.

FORECAST THINKING HAS NOT CHANGED AND PREVIOUS DISCUSSION CAN BE
FOUND BELOW.

&&

.PREV DISCUSSION... /ISSUED 342 PM CST THU FEB 21 2008/

SYNOPSIS...
WARM FRONT CONTINUES TO MOVE NORTHWARD...AS DEPICTED BY EAST-WEST
BAND OF CONVECTION ACROSS SOUTHERN MISSISSIPPI. SOUTH OF THIS
BOUNDARY...TEMPS GENERALLY HAVE WARMED INTO THE 70S...AND LOWER
CLOUDS HAVE THINNED OUT TEMPORARILY. THIS MAY ALLOW REDEVELOPMENT
OF CONVECTION...SO WILL LEAVE TORNADO WATCH 70 UP WHERE IT IS AT.

SHORT TERM...
CURRENT WARM FRONTAL CONVECTION SHOULD MOVE NORTH OF THE CWA IN
THE NEXT FEW HOURS. NEXT IMPULSE APPEARS TO BE LIFTING THROUGH
SOUTH TEXAS AT THIS TIME. THIS SHOULD REACH OUR AREA WELL AFTER
00Z. SEVERE WEATHER PARAMETERS STILL IN PLACE...ALTHOUGH ANY
SOUTHWESTERLY COMPONENT OF SURFACE WINDS WOULD REDUCE TORNADO
THREAT...AS FORECAST SOUNDINGS ABOVE 2000 FEET PRETTY MUCH
UNIDIRECTIONAL. WILL CONTINUE MENTION OF SEVERE IN THE ZONES FOR
TONIGHT...SINCE IT WAS ALREADY IN THERE. WITH MOST AREAS BEING DRY
THIS EVENING...HAVE LOWERED POPS INTO THE LIKELY RANGE. LOW
TEMPERATURES WILL BE A BATTLE TONIGHT. IF SURFACE WAVE DRAGS
MOISTURE BOUNDARY THROUGH...AS FORECAST...CURRENT LOW TEMPERATURE
FORECAST SHOULD HOLD. IF BOUNDARY REMAINS WEST OF THE AREA...MOST
TEMPS WOULD REMAIN IN THE UPPER 60S.

MAIN PRECIPITATION AREA SHOULD SHIFT EAST OF THE CWA DURING THE
MORNING HOURS...AND WILL CARRY CHANCE POPS...AS THERE IS SOME
POTENTIAL FOR PRECIPITATION TO BE ENTIRELY OUT OF THE AREA BEFORE
12Z. THIS WILL NOT BE A COLD FRONTAL PASSAGE...AS THAT WOULD NOT
PASS THROUGH UNTIL NORTHERN STREAM TROF PASSES TO THE EAST. THIS
SHOULD OCCUR FRIDAY NIGHT. A VERY SMALL CHANCE OF PRECIPITATION
FOR EASTERN PORTIONS FRIDAY NIGHT. DRY WEATHER FOR REMAINDER OF
WEEKEND AFTER NORTHERN STREAM PASSAGE.

COOLER AIR WILL REMAIN NORTH AND WEST OF THE AREA THROUGH THE DAY
ON FRIDAY...WITH ABOVE NORMAL TEMPERATURES. MAV TEMPS ARE
REASONABLE AND ACCEPTED. HAVE TRENDED TOWARD THE COOLER GUIDANCE
FOR FRIDAY NIGHT INTO SUNDAY. 35

LONG TERM...
ONLY ONE PRECIP EVENT IN THE EXTENDED AND THIS APPEARS TO BE
MONDAY NIGHT AND TUESDAY. STRONG NORTHERN STREAM TROF TO MOVE
ACROSS THE OHIO VALLEY DURING THIS PERIOD AND SURFACE PRESSURE
FORECAST WOULD BRING FRONT THROUGH DURING THE DAYTIME HOURS ON
TUESDAY. ECMWF AND GFS FAIRLY SIMILAR ON TIMING OF PASSAGE. WILL
CARRY CHANCE OF THUNDERSTORMS DURING THIS TIME PERIOD. WILL NOT GO
LIKELY AT THIS TIME UNTIL CONFIDENCE IS HIGHER ON A PARTICULAR 12
HOUR TIME PERIOD FOR THE PRECIPITATION EVENT. TEMPERATURES WILL BE
NEAR OR SLIGHTLY ABOVE NORMAL THROUGH FRONTAL PASSAGE...THEN ABOUT
10 DEGREES BELOW NORMAL FOR ABOUT 24 HOURS...THEN BACK TO NEAR
NORMAL FOR THE END OF THE WEEK. 35

AVIATION...
WARM FRONT APPEARED TO EXTEND FROM WEST CENTRAL LA TO JUST NORTH OF
KBTR TO JUST INLAND ON THE MS COAST. NORTH OF THE WARM FRONT...LOW
STRATUS AND/OR FOG CONTINUED TO AFFECT KMCB AS OF 21Z. FRONTAL
BOUNDARY SHOULD CONTINUE TO LIFT NORTH ACROSS SOUTH MS...HOWEVER...
LOW STRATUS AND LIGHT FOG IS LIKELY TO CONTINUE AROUND KMCB. LOSS OF
DAYTIME HEATING AND WARM MOIST AIR MOVING OVER COOL WATER MAY CAUSE
FOG AND LOW STRATUS TO FORM ALONG THE COAST AND OVER LAKE
PONTCHARTRAIN WHICH WILL IMPACT THE TERMINALS AT KHUM...KMSY...
KNEW...KASD...KGPT...AND KPQL MAINLY LATE TONIGHT. SHOWERS AND
THUNDERSTORMS HAVE BEEN LIFTING NORTH WITH THE WARM FRONT...SO THE
MAIN SHOWER AND THUNDERSTORM THREAT WILL BE LATE TONIGHT INTO FRIDAY
MORNING AS THE COLD FRONT APPROACHES. 22

MARINE...
SOUTHERLY WINDS NEAR 15 KNOTS MAY INCREASE TO 15 TO 20 KNOTS OVER
THE COASTAL WATERS AS THE SURFACE LOW MOVES INTO THE LOWER MS
VALLEY. SHOWERS AND THUNDERSTORMS HAD MOVED WELL INLAND THIS
AFTERNOON...BUT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS...SOME
POSSIBLY SEVERE...IS EXPECTED TO IMPACT THE MARINE AREA LATE TONIGHT
INTO FRIDAY MORNING. THE COLD FRONT WILL MOVE THROUGH LATE FRIDAY
INTO FRIDAY NIGHT. NORTHERLY WINDS BEHIND THE FRONT ARE ONLY
EXPECTED TO TOP OUT AROUND 15 KNOTS FOR A FEW HOURS ACROSS THE
COASTAL WATERS SATURDAY MORNING. OTHERWISE...WINDS WILL BE GENERALLY
10 KNOTS OR LESS THIS WEEKEND. 22

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  55  75  50  65 /  70  40  10  10
BTR  65  76  53  70 /  70  30  10  10
MSY  65  76  55  68 /  70  50  20  10
GPT  62  75  54  68 /  70  50  20  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Feb 21, 9:10 PM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
910 PM CST THU FEB 21 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-230315-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
910 PM CST THU FEB 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF SOUTHEAST LOUISIANA
AND SOUTHERN MISSISSIPPI GENERALLY ALONG AND NORTH OF A LINE FROM
MORGAN CITY TO HAMMOND TO BOGALUSA UNTIL 4 AM CST.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST
LOUISIANA...SOUTHERN MISSISSIPPI AND THE ADJACENT COASTAL WATERS
OVERNIGHT. LOW PRESSURE WILL BE MOVING NORTHEAST ACROSS TEXAS AND
NORTHERN LOUISIANA OVERNIGHT...AND WILL BRING AN AREA OF
THUNDERSTORMS ACROSS THE AREA. DAMAGING WINDS...PENNY SIZE
HAIL...FREQUENT LIGHTNING AND ISOLATED TORNADOES WILL BE POSSIBLE.
VERY HEAVY RAINFALL WILL BE POSSIBLE WITH 1 TO 3 INCHES OF RAIN
POSSIBLE...WITH LOCALLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE EARLY FRIDAY
MORNING AS TONIGHTS THUNDERSTORMS MOVE OUT OF THE AREA.

ANOTHER FRONT WILL MOVE THROUGH THE AREA ON TUESDAY. SOME
THUNDERSTORMS ASSOCIATED WITH THIS FRONT COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGEMENT AND PUBLIC SAFETY OFFICIALS ARE ALREADY
ACTIVE IN THE BATON ROUGE AREA...AND MAY NEED TO BE ACTIVATED
ELSEWHERE OVERNIGHT.

In the hours before

Special weather statement, Feb 22, 1:59 AM CST, 1 hour 49 minutes before
LAZ034>036-MSZ068-069-220900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
159 AM CST FRI FEB 22 2008

...LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING INTO EXTREME
   SOUTHWEST MISSISSIPPI AND EAST-CENTRAL LOUISIANA...

AT 155 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS...ALONG A LINE
EXTENDING FROM NATCHEZ TO PALMETTO...MOVING NORTHEAST AT 25 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...
BATCHELOR AND WOODVILLE AT 215 AM.
MORGANZA AND CROSBY AT 230 AM.
NEW ROADS AT 245 AM.
GLOSTER AND WAKEFIELD AT 300 AM.

THIS THUNDERSTORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE
LARGE HAIL AND/OR DAMAGING WINDS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. A TORNADO WATCH
IS ALSO IN EFFECT UNTIL 4 AM CST.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

24

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 8:44 PM CSTSevere Thunderstorm WarningLIXWilkinson31 min
Feb 22, 2:44 AM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson31 min

Nearby

Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.